This is the remarkable story of a group of patients who contracted sleeping-sickness during the great epidemic just after World War I. Frozen for decades in a trance-like state, these men and women were given up as hopeless until 1969, when Dr. Oliver Sacks gave them the then-new drug L-DOPA, which had an astonishing, explosive, “awakening” effect (the drama film Awakenings 1990).
The following text is an edited excerpt from an article by Foster and Hoffer :
“Encephalitis lethargica is a viral epidemic encephalitis that occurred in many parts of the world between 1915 and 1926. Also known as sleeping sickness or sleepy sickness, those who survived the initial infection typically displayed long term apathy, paralysis of the extrinsic eye muscles and extreme muscular weaknesses [Sacks 1982]. There is still disagreement over which virus was involved in this disease but the disorder often preceded Parkinsonism, suggesting that there must have been similarities in neurological damage. Although little or nothing has been published on the roll of oxidative stress in Encephalitis lethargica, damage by reactive oxygen species has been implicated in other forms of such disorders, as for example in Japanese encephalitis [Liao et al. 2003].”
“In 1969, Sacks  began treating Encephalitis lethargica patients, some of whom had been catatonic for years, with high doses of L-DOPA. The dramatic improvements that followed were later documented in his book Awakenings and in a film of the same name [Sacks 1982, Awakenings 1990].”
“It was discovered through the use of L-DOPA by Parkinson’s disease patients that, although its initial results were dramatically effective, a growing tolerance to it developed. This resulted in a need to increase dosages over time. Eventually side-effects of the drug, such as dyskinesias (abnormal movements), gastrointestinal symptoms, insomnia, hallucinations and even psychosis, became worse than its benefits [Katzenschlager and Lees 2002].”
“A similar picture emerged in the treatment of Encephalitis lethargica patients. Sacks [1982, screenplay Awakenings 1990] described treating 20 such patients with L-DOPA. The initial dose was 500 mg daily but, if required, was increased gradually to 6 g. Many patients showed great early progress, which Sacks termed an Awakening. Unfortunately, this dramatic improvement in health began to reverse. Sacks’ book Awakening first appeared in 1973. By the time his revised 1982 edition was published, seventeen of his patients were dead, mainly from Parkinsonism and all had relapsed. Sacks  describes the experiences of an Encephalitis lethargica patient receiving high dose L-DOPA as follows:
For the first time, then, the patient on L-DOPA enjoys a perfection of being, an ease of movement and feeling and thought, a harmony of relation within and without. Then his happy state – his world – starts to crack, slip, break down, and crumble; he lapses from his happy state, and moves toward perversion and decay.”
“The evidence just presented suggests that dopamine deficiency probably plays an important role, not just in Parkinson’s disease, but also in Encephalitis lethargica” … “However, attempts to correct such deficiencies with L-DOPA, especially at high dosages, while initially beneficial appear to quickly produce a wide range of negative side effects.”
“The most logical interpretation of the L-DOPA experience is that patients with untreated Parkinson’s disease, Encephalitis lethargica” … “all display two distinct types of symptoms. Some of these are due directly to a deficiency of dopamine and are quickly improved by L-DOPA. A second set of symptoms, however, are the result of neurological damage caused by the metabolites of dopamine. The use of L-DOPA, therefore, increases the severity of these symptoms over time until they outweigh any improvement observed from the correction of dopamine deficiency. It is suggested that the damaging side-effects of L-DOPA’s use stem not directly from the drug but from its oxidation products which include dopachrome and other chrome indoles which are hallucinogenic, toxic to neurons and have been seen to hasten death in Parkinsonism patients [Graham 1978, Graham et al. 1978].”
“At least part of the neurological damage seen in Encephalitis lethargica” … “appears to be caused by dopachrome and other chrome indoles, produced by the oxidation of dopamine. The use of L-DOPA in these patients probably accelerates production of such neurotoxins. If this hypothesis is correct, it follows that combining L-DOPA with very high dose antioxidants may permit the beneficial use of this drug”.
… “high doses of natural methyl acceptors, such as thiamin (vitamin B1), riboflavin (vitamin B2), niacin (vitamin B3) and ubiquinone (Coenzyme Q10) should delay disorder progression. This is because they are capable of decreasing the conversion of dopamine to dopachrome and so preventing the toxic impacts of this and other chrome indoles [Hoffer 1998].”
Awakenings (1990). Film. Directed by: Penny Marshall. USA: Columbia Pictures.
Foster HD, Hoffer A (2004) The two faces of L-DOPA: benefits and adverse side effects in the treatment of Encephalitis lethargica, Parkinson’s disease, multiple sclerosis and amyotrophic lateral sclerosis. Medical Hypotheses 62: 177–181.
Graham DG (1978) Oxidative pathways for catecholamines in the genesis of neuromelanin and cytotoxic quinones. Mol Pharmacol 14 (4): 633–643.
Graham DG, Tiffany SM, Bell WR, Gutknecht WF (1978) Autoxidation versus covalent binding of quinones as the mechanism of toxicity of dopamine, 6-hydroxydopamine, and related compounds towards C1300 neuroblastoma cells in vitro. Mol Pharmocol 14 (4): 644–653.
Hoffer A (1998) Vitamin B-3 Schizophrenia: discovery, recovery, controversy. Quarry Press, Kingston, Ontario.
Katzenschlager R, Lees AJ (2002) Treatment of Parkinson’s disease: levodopa as the first choice. J Neurol 249 (Suppl 2): 19–24.
Liao SL, Raung SL, Chen CJ (2003) Japanese encephalitis virus stimulates superoxide dismutase activity in rat glial cultures. Neurosci Lett 324 (2): 133–136.
Sacks O (1982) Awakenings. Pan Books. London.
Sacks O (1983) The origin of “Awakenings”. Br Med J (Clin Res Ed) 287 (6409): 1968–1969.